Recognition of possible risk factors for clinically significant drug-drug interactions among Indian people living with HIV receiving highly active antiretroviral therapy and concomitant medications

Priyanka, Poka Siva Sai Lakshmi and Varma, Muralidhar D and Immadisetti, Kavyasri and Rajesh, Radhakrishnan and Vidyasagar, Sudha and Guddattu, Vasudeva (2017) Recognition of possible risk factors for clinically significant drug-drug interactions among Indian people living with HIV receiving highly active antiretroviral therapy and concomitant medications. International Journal of Risk & Safety in Medicine, 29. pp. 25-55. ISSN 0924-6479

[img] PDF
00003133.pdf - Published Version
Restricted to Registered users only

Download (182kB) | Request a copy

Abstract

Background: Greatest challenges for clinician is to recognize risk factors for clinically significant drug interactions (CSDIs). There is a lack of awareness about CSDIs among healthcare professionals in India. Objective: To recognize all possible risk factors for drug-drug interactions (DDIs) and to identify clinically significant drug interactions (CSDIs), the prevalence, pattern of occurrence of DDIs in People Living with HIV (PLW-HIV) receiving highly active antiretroviral therapy (HAART) and concomitant medications. Methods: A retrospective medical record review was carried out by clinical pharmacist with ethics committee approval. Case files of HIV patients receiving HAART with concomitant medications were analyzed for CSDIs using University of Liverpool drug interaction database and CSDIs were classified based on red flag indication (RFI) or contraindicated drugdrug interaction (XDDIs) and orange flag indication (OFI) or DDIs that needs close monitoring. Patients with DDIs (cases) and patients without DDIs (controls) were compared with Chi-square tests. P value <0.05 was considered as statistically significant. Result: A total of 240 HIV patients’ cases were screened. Out of which 267 DDIs were reported in 107 patients. Prevalence of DDIs was higher in male 71 (66.4%) compared to female 36 (33.6%). On zero-inflated poisson regression analysis, factors of polypharmacy, opportunistic infections, comorbid condition like Ischemic heart disease, respiratory tract infections, and psychiatric disorder were found to be predictors of high risk factors for DDIs toHAART. Fourteen XDDIs with RFI and two hundred fifty three DDIs with OFI were reported. XDDIs were atazanavir with fluconazole 4 (28.6%), ritonavir with fluconazole 4 (28.6%), nevirapine with rifampicin 2 (14.4%), ritonavir with quetiapine, atazanavir with pantoprazole. Pharmacokinetic DDIs were highest 238 (89.1%). Sixteen DDIs were reported in a single patient. The majority 97 (90.6%) patients had developed ≤5 DDIs, 8 (7.5%) developed six to eleven DDIs. The highest DDIs were reported with efavirenz 49 (18.4%) and zidovudine 44 (16.5%) based HAART regimen. Conclusion: In India, with the increasing access to HAART usage, Clinician must focus to pay attention to recognize possible risk factors for CSDIs associated with HAART regimen and strictly to avoid “Red Flag Indication combinations” while prescribing so as to prevent CSDIs.

Item Type: Article
Uncontrolled Keywords: Human immunodeficiency virus; highly active antiretroviral therapy; clinically significant drug interactions; risk factors for drug-drug interactions.
Subjects: Departments at MU > Statistics
Medicine > KMC Manipal > Medicine
Pharmacy > MCOPS Manipal > Pharmacy Practice
Depositing User: KMC Library
Date Deposited: 18 Sep 2017 11:15
Last Modified: 18 Sep 2017 11:15
URI: http://eprints.manipal.edu/id/eprint/149711

Actions (login required)

View Item View Item